Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 55, NWS State College, PA

September 18, 2018Lancaster County, York County, Pennsylvania

NWS State College, PA issued this flash flood warning at Sep 18, 2018, 2:20 AM EDT for Lancaster County, York County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2018, 2:20 AM EDT (06:20 UTC)
Expired
Sep 18, 2018, 5:30 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 134 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

438 
WGUS51 KCTP 180620
FFWCTP
PAC071-133-181015-
/O.NEW.KCTP.FF.W.0055.180918T0620Z-180918T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
220 AM EDT TUE SEP 18 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Southeastern Lancaster County in south central Pennsylvania...
  Southeastern York County in south central Pennsylvania...

* Until 615 AM EDT.

* At 220 AM EDT, Doppler radar and automated rain gauges indicated 
  areas of training heavy showers and thunderstorms producing heavy 
  rain across the warned area, with additional thunderstorms 
  approaching from the southwest. Up to 2 inches of rain have 
  already fallen over the past several hours. Additional rainfall 
  amounts of up to 2 inches are possible between 230 am and 430 am, 
  mainly across the southeast portion of Lancaster County.
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Holland, Paradise, Strasburg, Quarryville, Stewartstown, Gap,
  Delta, Wakefield, Churchtown, Brogue, Smithville, Holtwood,
  Sunnyburn, Shenks Ferry, Susquehanna Trails, Intercourse,
  Christiana, Blue Ball, Georgetown and Gordonville.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Do not attempt to cross flooded roads. Find an 
alternate route.

If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3972 7666 3989 7648 3991 7631 3996 7621
      4020 7598 4014 7587 4010 7594 4004 7594
      3996 7599 3987 7599 3985 7602 3981 7603
      3973 7610 3974 7611 3972 7614

$$

Lambert
2 follow-up statements
476 
WGUS71 KCTP 180821
FFSCTP

Flash Flood Statement
National Weather Service State College PA
421 AM EDT TUE SEP 18 2018

PAC133-180824-
/O.CAN.KCTP.FF.W.0055.000000T0000Z-180918T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
York PA-
421 AM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YORK COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat as the heaviest rain 
showers and thunderstorms have shifted well to the east of the 
region. Please continue to heed any remaining road closures.

LAT...LON 3972 7624 3981 7631 4017 7591 4014 7587
      4010 7594 4004 7594 3993 7600 3987 7599
      3987 7600 3985 7602 3981 7603 3980 7605
      3973 7610 3974 7611 3972 7614

$$

PAC071-181015-
/O.CON.KCTP.FF.W.0055.000000T0000Z-180918T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-
421 AM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM EDT FOR
SOUTHEASTERN LANCASTER COUNTY...

At 414 AM EDT, Doppler radar indicated that an area of moderate to 
briefly heavy rain continued across warned area. The heaviest rain 
from the earlier training heavy showers and thunderstorms has 
temporarily shifted east of the region. Additional heavy showers 
moving quickly northeast from the Baltimore...Washington D.C. area 
will likely impact far eastern Lancaster County between 5 am and 615 
am.

Some locations that will experience flooding include...
Quarryville, Gap, Wakefield, Churchtown, Christiana, Georgetown,
Kirkwood, Little Britain, Buck, White Horse and Peach Bottom.

Additional rainfall amounts of up to one inch are possible 
between 5 AM and 615 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3972 7624 3981 7631 4017 7591 4014 7587
      4010 7594 4004 7594 3993 7600 3987 7599
      3987 7600 3985 7602 3981 7603 3980 7605
      3973 7610 3974 7611 3972 7614

$$

Lambert
953 
WGUS71 KCTP 180930
FFSCTP

Flash Flood Statement
National Weather Service State College PA
530 AM EDT TUE SEP 18 2018

PAC071-180938-
/O.CAN.KCTP.FF.W.0055.000000T0000Z-180918T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-
530 AM EDT TUE SEP 18 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LANCASTER COUNTY IS
CANCELLED...

The heavy rain from showers and thunderstorms has shifted to the 
east of the region. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3972 7624 3981 7631 4017 7591 4014 7587
      4010 7594 4004 7594 3993 7600 3987 7599
      3987 7600 3985 7602 3981 7603 3980 7605
      3973 7610 3974 7611 3972 7614

$$

Lambert

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 11:33 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 17, 11:33 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
1133 PM EDT Mon Sep 17 2018

.SYNOPSIS...
The remnants of Tropical Depression Florence will move through
the region overnight and early Tuesday. Dry weather is expected
Wednesday into Thursday before the next opportunity for rain
arrives late week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The shield of steady rain extends from just north of Pittsburgh
up into the Poconos. The rain over southern areas is more
disorganized and showery, but with locally heavy downpours
embedded.

Rap shows some marginal instability poking up into southern PA,
with some moderate shear over SERN zones. The low CAPE/high
shear environment could support a rotating storm if an updraft
can become robust, but the chances will tend to dwindle as we
get deeper into the evening.

The HRRR shows the scattered showers continuing to move across
in waves for much of the overnight. Each new run places a
locally heavy max-bullseye anywhere from the Northern Mountains
to the lower Susq Valley, so the best that can be said is some
of the showers could be locally heavy.

The main threat remains flooding, given combination of
saturated conditions and high streamflows with moderate to
locally heavy rain. We have dropped the Flood Watch over western
areas, deciding to keep it up in areas that have seen the
heaviest rains over recent weeks.

The increased forward speed of Florence should help cap
rainfall totals outside of well trained/persistent heavy
downpours. Blended multi-model mean QPF amounts are still
between 1-2", though given the impressive deep layer moisture
parameters, localized amounts of 3+ inches are possible. HREF
shifts heaviest rain toward northeast PA into early Tuesday
morning.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Expect generally improving conditions from northwest to
southeast on Tuesday. HREF shows the best chance of sct
showers/tstms over the far southeast zones during the early-mid
afternoon timeframe with bulk of activity likely to develop
along the I-95 corridor. More sun should push max temperatures
into the mid to upper 70s in most locations.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
An upper lvl ridge will build across the region after Tuesday.
This will bring several much needed dry and sunny days to the
area. Wednesday into Thursday will be dry, along with much of
Friday. I did up temperatures and dewpoints for this period,
given brisk southwest flow by Friday. We have not seen much
southwest or west flow this summer, just easterly flow much
of the season.

A cold front moves southeastward into the area late Friday.
After some showers and storms late Friday, the first part of
the weekend looks to be dry.

Still have a chance of showers in on Sunday into early Monday,
as the warm air returns, before the next cold front.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...

Showers continue to move through the region with widespread MVFR
and periods of IFR due to the convection with heavy rain. IFR
ceilings will form overnight due to plenty of low level
moisture. The IFR ceilings and visibilities will overspread the
region overnight once the rain becomes more scattered.
Conditions will slowly improve late tomorrow morning as high
pressure will build into the region Wednesday and Thursday. MVFR
ceiling reductions will be likely Tue night over the
western/northern higher terrain as flow turns to the NW, but
otherwise conditions midweek will be mainly VFR.

.Outlook...

Tue...Widespread reductions in rain early, then improving
conditions.

Wed-Thu...Overnight cig reductions north/west. Morning fog
poss. Otherwise no sig wx.

Fri...Fair early. SHRA/TSRA aftn/eve. CFROPA late.

&&

.HYDROLOGY...
The latest guidance from OHRFC and MARFC keep all river points
below flood stage. Several points are forecast to exceed action
or caution levels. Will need to monitor rainfall very closely
with streams running very high.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for PAZ028-037-041-
042-046-049>053-056>059-063>066.

&&

SYNOPSIS...La Corte/Steinbugl
NEAR TERM...La Corte/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Martin
AVIATION...Ceru/Tyburski
HYDROLOGY...
Hazardous weather outlook, Sep 17, 7:32 PM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
732 PM EDT Mon Sep 17 2018

PAZ028-037-041-042-046-049>053-056>059-063-066-182345-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Lancaster-
732 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ005-006-010>012-017>019-024>027-033>036-045-182345-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Southern Clinton-
732 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-182345-
Warren-
732 PM EDT Mon Sep 17 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064-065-182345-
Adams-York-
732 PM EDT Mon Sep 17 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

There is a very low risk for a brief tornado this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 17, 9:38 PM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service State College PA
938 PM EDT MON SEP 17 2018

PAZ064-065-180245-
York PA-Adams PA-
938 PM EDT MON SEP 17 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND YORK COUNTIES
UNTIL 1045 PM EDT...

At 937 PM EDT, Doppler radar indicated a strong thunderstorm over
Gettysburg, moving northeast at 20 mph.

Brief heavy rain and winds in excess of 40 mph are possible.

Locations impacted include...
Weigelstown, Gettysburg, Hampton, Shiloh, Dillsburg, Lake Meade,
Dover, Bonneauville, New Oxford, East Berlin, Lake Heritage, Aspers,
Orrtanna, Siddonsburg, York Airport, Biglerville, Abbottstown, York
Springs, Heidlersburg and Hunterstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3985 7736 4015 7704 4015 7701 4016 7700
      4015 7698 4016 7697 4016 7696 4000 7675
      3972 7720
TIME...MOT...LOC 0137Z 225DEG 16KT 3984 7722

La Corte
Special weather statement, Sep 18, 12:48 AM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
1248 AM EDT TUE SEP 18 2018

PAZ065-180545-
York PA-
1248 AM EDT TUE SEP 18 2018

...SPECIAL WEATHER STATEMENT...

At 1245 AM EDT, Doppler radar indicated a strong thunderstorm over
Manchester, moving northeast at 30 mph.

Torrential rain is expected with pea size hail possible. Rainfall of
up to 1.5 inches in just 20 to 30 minutes is likely.

Locations impacted include...
Red Lion, Spry, Dallastown, Stonybrook-Wilshire, Shrewsbury, Hallam,
Wrightsville, Stewartstown, Glen Rock, Jacobus, Windsor, Yoe, Cross
Roads, Railroad, Yorkana, Brogue, Shenks Ferry, Safe Harbor,
Loganville and East Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding of poor drainage areas and some small streams is
likely. Be alert for areas where water is flowing over the roadway.
Turn around don't drown.

To report severe weather or any flooding, contact your nearest law
enforcement agency. They will relay your report to the National
Weather Service office in State College PA.

&&

LAT...LON 3972 7690 4005 7655 4005 7653 4003 7653
      3999 7650 3997 7650 3995 7648 3991 7639
      3987 7638 3985 7636 3972 7650
TIME...MOT...LOC 0445Z 221DEG 25KT 3967 7688

Lambert
Local storm report, Sep 18, 1:46 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
146 AM EDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HEAVY RAIN       STEWARTSTOWN            39.75N  76.59W
09/18/2018  M2.35 INCH       YORK               PA   TRAINED SPOTTER

            STORM TOTAL SINCE 9PM.

&&

EVENT NUMBER CTP1802398

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:09 PM EDTSpecial Weather StatementCTPDauphin66 min
Sep 17, 9:38 PM EDTSpecial Weather StatementCTPAdams67 min
Sep 18, 12:48 AM EDTSpecial Weather StatementCTPYork57 min
Sep 18, 2:02 AM EDTAreal Flood WarningCTPPotter, Tioga6 hr
Sep 18, 5:41 AM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland, Snyder3 hr
Sep 18, 8:57 AM EDTAreal Flood AdvisoryCTPColumbia, Lebanon, Schuylkill2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.